Funnel Cloud, Luzerne
- When
- May 29, 1:28 PM EST
- Where
- Luzerne County, 1.56 mi W of Shickshinny
- Reported by
- State Official
- Coordinates
- 41.148, -76.180
A funnel cloud was reported in the Shickshinny area.
Thunderstorms developed along and south of a stalled frontal boundary in Northeast Pennsylvania during the afternoon hours of the 29th. Some of these thunderstorms became severe, causing mainly tree and power line damage in Luzerne and Lackawanna counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Thunderstorms developed along and south of a stalled frontal boundary in Northeast Pennsylvania during the afternoon hours of the 29th. Some of these thunderstorms became severe, causing mainly tree and power line damage in Luzerne and Lackawanna counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 12:33 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
133 PM EDT Wed May 29 2019
.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
130 PM update...
A tornado watch is in effect for Luzerne County until 8 PM EDT.
1025 AM update...
A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.
We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.
715 AM update...
Just adding a note, that while there are similarities between
today and yesterday, incoming higher resolution model runs
are confirming 0-1km helicity and 0-1km bulk shear values
actually higher than yesterday which is worrisome, particularly
towards Luzerne county. This along with suggestion of updraft
helicity tracks/footprints showing up in convection allowing
models is raising concern for tornadic potential.
Previous discussion...
As of 4 AM, today appears to be a remarkably similar setup to
yesterday, and thus there is a continued concern for severe
thunderstorms this afternoon into early evening, this time
mainly in Northeast PA. However, a Flash Flood Watch has also
been hoisted for several of our Northeast PA zones.
In the wake of Tuesday's damaging storms, a shallow frontal
boundary has slipped through most of our area, to roughly over
the Poconos-Wyoming Valley. And like yesterday, that boundary
will now stall out and attempt to edge northward ahead of
another wave of low pressure. This one, if anything, will have a
track just slightly south of yesterday by a row or two of
counties. The setup is otherwise very similar including high
shear values, and convective available potential energy ranging
from 1000 to 2000 south of the boundary - especially Lackawanna-
Wyoming-Luzerne. Of concern, is that 0-1km helicity is at least
150-250 m2/s2 if not even slightly more.
The Storm Prediction Center has placed Northeast PA into a
slight to enhanced risk for severe thunderstorms, with
significantly lesser risk into Central New York since cells
will be elevated due to stable near surface air. Given the shear
and especially helicity, a few tornadoes cannot be ruled out
again; though that threat will generally be confined to areas
south of the Twin Tiers. Damaging winds will be the main threat
with storms this afternoon-early evening, with large hail also
possible in cores especially if supercells manage to occur.
Also, particularly for areas that already got heavy rain
yesterday, localized flash flooding will be possible with the
new expected round of thunderstorms later today in Northeast PA.
Timing of storms today will probably be skewed a 1-2 hours
earlier than Tuesday due to positioning of surface low and
shortwave running out ahead of it, as well as quicker
destabilization. Storms will then quickly wind down to
isolated/scattered showers overnight.
Though quiet later tonight into early Thursday, unfortunately,
yet another wave is anticipated to move into the area Thursday
afternoon-evening, resulting in showers and embedded thunder.
Parameters in terms of severe weather will not be as concerning,
however warm cloud depths will thicken and convective available
potential energy will take on a tall and skinny profile.
Locally heavy rain may once again be a problem.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Thursday night...Mid level wave will continue making its way
through northeast Pennsylvania and the southern tier while the
surface reflection tracks from northern Pennsylvania to coastal New
England by 06Z. Through midnight will carry likely POPs over
northeast Pennsylvania, southern tier and western Catskills with
chance north. After midnight, rest of overnight period will be
mainly dry although following surface trough may kick off a shower.
Due to some instability in the far southeast will mention slight
chance for thunder during the evening. Overnight lows will drop into
the upper 40s to lower 50s across central New York and lower to
middle 50s in northeast Pennsylvania.
Friday/Friday night...A dry period as surface high pressure resides
over the region. Skies will be mostly sunny on Friday with highs
generally in the upper 60s to lower 70s. Friday night will be rather
cool with lows in the mid 40s to around 50.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The extended period will be dominated by an upper level low situated
over eastern Canada. The weather now looks more unsettled this
weekend as mid level short waves rotating around the cutoff low
along with a frontal boundary dropping through the area will bring a
chance for showers and possibly a thunderstorm Saturday through
Sunday. The early part of next week still looks dry through
Tuesday.
Temperatures through the period will run about 5 degrees below
seasonal normals.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.
MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.
A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.
Outlook...
Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Friday night...Mainly VFR.
Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
047-048-072.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/MDP
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJPHazardous Weather Outlook National Weather Service Binghamton NY 141 PM EDT Wed May 29 2019 NYZ009-015>018-022-023-025-036-037-044>046-057-301745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-055-056-062-PAZ038>040-301745- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and scattered thunderstorms are expected to pass through the area this afternoon into early evening. A few storms may contain damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-048-072-301745- Wyoming-Lackawanna-Pike-Southern Wayne- 141 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Another round of thunderstorms is expected this afternoon through evening. In addition to posing the threat for flash flooding, there is an enhanced risk for some thunderstorms to be severe with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ047-301745- Luzerne- 141 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
200 PM EDT Wed May 29 2019
PAZ038-291845-
Bradford PA-
200 PM EDT Wed May 29 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BRADFORD COUNTY
UNTIL 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsboro, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Towanda, Canton, West Franklin, Troy, North Towanda, West Burlington,
Monroe, Overton, Sylvania and Alba.
LAT...LON 4184 7644 4156 7648 4158 7674 4160 7688
4187 7691
TIME...MOT...LOC 1759Z 281DEG 40KT 4180 7724
MJMSpecial Weather Statement
National Weather Service Binghamton NY
206 PM EDT Wed May 29 2019
PAZ047-291845-
Luzerne PA-
206 PM EDT Wed May 29 2019
...STRONG THUNDERSTORM WILL AFFECT...LUZERNE COUNTY UNTIL 245 PM
EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rohrsburg, or 9 miles northwest of Berwick, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilkes-Barre, Muhlenberg, Berwick, Nanticoke, Plymouth, Edwardsville,
Larksville, Freeland, Ashley and Bear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 7623 4114 7623 4114 7628 4120 7632
4125 7632 4127 7631 4129 7619 4122 7565
4118 7564 4116 7560 4112 7563 4113 7570
4109 7577 4105 7577 4101 7573 4096 7587
TIME...MOT...LOC 1806Z 260DEG 37KT 4116 7638
MJMThe Binghamton radar (KBGM), 118 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
7 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was reported in the Shickshinny area.
Strong thunderstorm winds knocked down trees and wires near Mud Pond.
Strong thunderstorm winds snapped a power pole, which caused wires to fall onto the roadway.
Strong thunderstorm winds knocked down trees and wires near Blue Ridge Trail.
Strong thunderstorm winds brought down a tree on wires in Greenfield Township.
Strong thunderstorm winds brought down large trees, crushed a garage, and a blew off a portion of a roof.
Strong thunderstorm winds brought down trees and wires on Pierce Road in Greenfield Township.
Strong thunderstorm winds brought down trees near Crystal Lake Road and Old Baker Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829772, 829781, 829786, 829788, 829793, 829797, 829800, 829796, 829798.